Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 359, NWS Paducah, KY

September 14, 2011Lyon County, Marshall County, Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Sep 14, 2011, 6:35 PM CDT for Lyon County, Marshall County, Trigg County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2011, 6:35 PM CDT (23:35 UTC)
Expired
Sep 14, 2011, 7:15 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Lyon County, KY, Marshall County, KY, Trigg County, KY

The radar

The Paducah radar (KPAH), 54 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1887 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WUUS53 KPAH 142335
SVRPAH
KYC143-157-221-150015-
/O.NEW.KPAH.SV.W.0359.110914T2335Z-110915T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
635 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LYON COUNTY IN WESTERN KENTUCKY...
  EASTERN MARSHALL COUNTY IN WESTERN KENTUCKY...
  WEST CENTRAL TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 715 PM CDT.

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM CALVERT CITY TO 7 MILES NORTHEAST OF BENTON TO 8 MILES
  SOUTHEAST OF BENTON...AND MOVING EAST AT 45 MPH.

  THIS LINE OF STORMS PRODUCED 60 MPH WINDS ACROSS PORTIONS
  OF GRAVES COUNTY.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  LAND BETWEEN THE LAKES AREA...ENERGY...CANTON...AURORA AND
  ROCKCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3676 8829 3691 8826 3698 8835 3701 8827
      3698 8824 3700 8821 3702 8822 3707 8807
      3694 8792 3678 8795
TIME...MOT...LOC 2334Z 263DEG 28KT 3698 8830 3692 8822
          3676 8824
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
205 
WWUS53 KPAH 150004
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT WED SEP 14 2011

KYC157-150013-
/O.CAN.KPAH.SV.W.0359.000000T0000Z-110915T0015Z/
MARSHALL KY-
704 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY IN
WESTERN KENTUCKY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

LAT...LON 3677 8805 3688 8804 3706 8808 3707 8807
      3694 8792 3678 8795
TIME...MOT...LOC 0003Z 263DEG 28KT 3701 8802 3695 8794
          3679 8796

$$

KYC143-221-150015-
/O.CON.KPAH.SV.W.0359.000000T0000Z-110915T0015Z/
LYON KY-TRIGG KY-
704 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL AND 
NORTHERN TRIGG AND SOUTHEASTERN LYON COUNTIES IN WESTERN KENTUCKY 
UNTIL 715 PM CDT...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES SOUTHEAST OF EDDYVILLE TO 9 MILES NORTHWEST OF CADIZ TO 
CANTON...MOVING EAST AT 45 MPH. THE STORMS HAVE HAD A HISTORY OF
PRODUCING WINDS UP TO 60 MPH.

LAT...LON 3677 8805 3688 8804 3706 8808 3707 8807
      3694 8792 3678 8795
TIME...MOT...LOC 0003Z 263DEG 28KT 3701 8802 3695 8794
          3679 8796
WIND...HAIL 60MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 1:25 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 1:25 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT WED SEP 14 2011

.DISCUSSION...
PRECIPITATION THIS EVENING WILL INCLUDE A CHANCE OF THUNDER...BUT
MOSTLY WILL BE JUST RAIN. WINDS WILL TURN NORTHERLY WITH FROPA AND
RAIN WILL END NORTHWEST TO SOUTHEAST LATER TONIGHT...WITH THE
EVENT BEING PRIMARILY BEFORE MIDNIGHT. WE DID OPT TO LINGER A
SMALL CHANCE IN THE FARTHEST SOUTHEAST PORTIONS OF THE
AREA...WHERE IT SHOULD CLEAR AFTER MIDNIGHT.

THE MODELS HAVE BEEN FAIRLY CONSISTENTLY TAKING THE BOUNDARY THRU
THE AREA AND RETURNING A DRY WEATHER FORECAST BEGINNING TOMORROW
AND LASTING THRU AT LEAST THE FIRST HALF IF NOT MOST OF THE
WEEKEND. THAT'S THE TREND AT LEAST AND THE TREND WE'VE FOLLOWED.
WE DID GO AHEAD AND LEAVE THE SUNDAY MENTION AS MOISTURE IN THE
COLUMN GRADUALLY SOUPS BACK UP...BUT IT'S A SMALL CHANCE MENTION
ONLY.

AFTER SUNDAY...THESE MORE OR LESS SMALL PRECIP CHANCES CONTINUE
INTO/THRU NEXT WEEK IN A ZONAL FLOW PATTERN THAT TRACES ENERGY
ACROSS THE MS/OH VALLEY AND MAY INDUCE SCATTERED SHOWER/STORMS
THROUGH THIS TIME PERIOD. NOTWITHSTANDING SOME 60S/40S IN THE SHORT
TERM TEMP FORECAST...COOLOFF TO 70S/50S SHOULD PREVAIL TIL THIS
METAMORPHISIS OF THE UPPER PATTERN TAKES PLACE SUNDAY...AFTER
WHICH 80S/60S WILL RETURN.

&&

.AVIATION...
INCOMING PRECIPITATION WILL BE ACCOMPANIED BY MVFR CEILINGS AND
VISIBILITIES AT TIMES...MAINLY THRU THE EVENING HOURS. WINDS WILL
EVENTUALLY BECOME NORTHERLY TONIGHT AROUND 10-11KTS WITH SOME
HIGHER GUSTS POSSIBLE AS FROPA OCCURS. THE BACK EDGE OF THE RAIN IS
FORECAST TO CLEAR THE REGION FROM WEST TO EAST BY ABOUT MIDNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 14, 2:37 PM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
237 PM CDT WED SEP 14 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
237 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING...BUT
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST BEGINNING
SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 5:52 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT WED SEP 14 2011

KYZ001>013-015>017-020>022-150100-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-
CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...DIXON...MADISONVILLE...
HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON
552 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KENTUCKY...

AT 550 PM...RADAR DETECTED A LINE OF STRONG THUNDERSTORMS FROM
JUST WEST OF WEST PADUCAH...TO CLINTON AND FULTON IN SOUTHWEST
KENTUCKY. WINDS AT THE AIRPORT AT CAIRO GUSTED TO NEAR 50 MPH
WITHIN THE PAST HOUR. THE LINE WAS MOVING EAST AROUND 40 MPH.

AS WE HEAD INTO THE EARLY EVENING HOURS...THE LINE WILL CONTINUE
TO MOVE EAST...ACROSS A GOOD PART OF WEST KENTUCKY...INCLUDING
THE LAKES AREA...BENTON...MAYFIELD...PADUCAH...SMITHLAND AND
EDDYVILLE. WIND GUSTS 35 TO 50 MPH WILL BE LIKELY ALONG WITH
VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING.

NOLES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:07 PM CDTSevere Thunderstorm WarningPAHGraves, McCracken, Marshall38 min
Sep 14, 6:57 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon, Trigg33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.